Missouri, 2008Winter Storm in Missouri, January 31, 2008
January 31, 2008 · NWS SGF · 10 events in 10 counties and zones
Several inches of snow and approximately one half of an inch of sleet fell over extreme southern Missouri. This area of heavy accumulation occurred south of Highway 60.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several inches of snow and approximately one half of an inch of sleet fell over extreme southern Missouri. This area of heavy accumulation occurred south of Highway 60.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 31, 8:34 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Jan 31, 8:34 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 AM CST THU JAN 31 2008
...WINTER STORM UPDATE...
.UPDATE...
SNOW CONTINUES TO EXPAND ACROSS SOUTHEAST KANSAS AND FAR SOUTHERN
MISSOURI THIS MORNING. SNOWFALL RATES OF ONE INCH PER HOUR ARE
BEING REPORTED NEAR THE ARKANSAS BORDER AND EXTREME SOUTHEAST
KANSAS WHERE ONE TO TWO INCHES HAVE FALLEN. RADAR TRENDS SUGGEST A
WEST AND EAST ORIENTED BAND OF MODERATE TO HEAVY SNOW WILL DEVELOP
FROM SOUTHEAST KANSAS INTO SOUTHERN MISSOURI. THE HEAVIEST AXIS OF
SNOW WILL LIKELY DEVELOP FROM FAR SOUTHEAST KANSAS EAST ALONG AND
SOUTH OF THE HIGHWAY 60 CORRIDOR. A RAPID OF ONSET OF SNOW WILL
OCCUR ONCE THE LOWER ATMOSPHERE SATURATES.
THE SNOW WAS DEVELOPING IN ADVANCE OF AN UPPER LOW TRACKING FROM
THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA. STRONG 850-700 THETA-E
ADVECTION AND MID LEVEL FRONTOGENESIS WILL SUPPORT THE CONTINUED RAPID
EXPANSION OF PRECIPITATION.
THE SNOW WILL OVERSPREAD THE REMAINDER OF SOUTHERN MISSOURI BY
EARLY AFTERNOON. SNOW WILL LIKELY REACH AREAS FROM SPRINGFIELD
EAST TO HOUSTON BY 11 AM. TRAVEL CONDITIONS WILL RAPIDLY
DETERIORATE ONCE THE SNOW BEGINS WITH SNOWFALL RATES AROUND AN INCH
PER HOUR POSSIBLE.
FOSTER
&&
.DISCUSSION...
SURFACE LOW WAS LOCATED OVER SOUTHWEST OKLAHOMA AND HAS BEEN
SLOWLY SHIFTING EAST OVERNIGHT. BEST PRESSURE FALLS CONTINUE TO BE
ACROSS EAST TEXAS WITH ANOTHER CIRCULATION DEVELOPING DOWN THERE.
UPPER CIRCULATION STILL ACROSS NEW MEXICO. TWO MAIN AREAS OF
PRECIPITATION OCCURRING EARLY THIS MORNING. THE FIRST...ASSOCIATED
WITH THE BEST MOISTURE WAS IN A BAND FROM LOUISIANA INTO SOUTHEAST
MISSOURI. THE SECOND ASSOCIATED WITH THE NEXT STORM SYSTEM WAS
OVER SOUTH CENTRAL KANSAS INTO CENTRAL OKLAHOMA. IT IS THE TRACK
OF THIS SYSTEM AND ASSOCIATED ELEMENTS WHICH WILL BE THE MAIN
FOCUS OF THIS FORECAST PACKAGE.
MODELS HAVE TRENDED FURTHER SOUTH WITH THE TRACK OF THE LOW FROM
12-24 HOURS AGO AND AS A RESULT THE HEAVIEST SNOW BAND WILL ALSO
BE SHIFTED SOUTH. SHOULD START TO SEE INCREASING COVERAGE OF SNOW
OVER THE NEXT FEW HOURS ACROSS EASTERN OKLAHOMA AND INTO SOUTHEAST
KANSAS WITH MID LEVEL FRONTOGENESIS EXTENDING NORTHEAST INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. COULD SEE A QUICK BURST
OF 2 TO 3 INCHES OF SNOW THERE BETWEEN 12-16Z.
WITH FURTHER SOUTH TRACK OF LOW THAN YESTERDAY...HEAVIEST SNOW
DURING THE AFTERNOON INTO THE EVENING WILL SHIFT SOUTH ACROSS
SOUTHERN MISSOURI. COULD SEE SOME BANDING AS TROWAL SETS UP LATE
THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL MISSOURI AND HAVE
OUR HIGHEST SNOW TOTALS IN THAT REGION. WILL BE DOWNGRADING
WARNING TO AN ADVISORY IN WEST CENTRAL INTO A PORTION OF CENTRAL
MISSOURI AS FORECAST SNOW AMOUNTS HAVE DIPPED BELOW 6 INCH WARNING
CRITERIA. WILL STILL PROBABLY SEE 2 TO 5 INCHES IN THAT REGION.
REMAINDER OF CWA WILL LIKELY SEE 6 TO 10 INCHES WITH BLOWING AND
DRIFTING OF SNOW DURING THE AFTERNOON AND EVENING AS WINDS TURN TO
THE NORTH AND BECOME GUSTY. THIS IS THE REASON FOR CONTINUING WITH
THE WINTER STORM WARNING INSTEAD OF A HEAVY SNOW WARNING. THE
AFTERNOON COMMUTE MAY BECOME TREACHEROUS WITH BLOWING HEAVY SNOW
AND VISIBILITIES BELOW 1/2 MILE.
SNOW WILL GRADUALLY DIMINISH OVERNIGHT FROM WEST TO EAST AND
SHOULD EXIT THE ENTIRE AREA BY 12Z FRI. HAVE GENERALLY GONE WITH
THE COOLER GUIDANCE OVER THE NEXT COUPLE OF DAYS WITH THE FRESH
SNOW COVER AND HAVE UNDERCUT GUIDANCE SEVERAL DEGREES OVER SOUTH
CENTRAL MISSOURI WHERE THE HIGHEST SNOWPACK IS EXPECTED.
TROUGH IS EXPECTED TO DEVELOP OUT WEST OVER THE WEEKEND WITH
SOUTHWEST FLOW ALOFT BRINGING BACK WARMER TEMPERATURES AND WILL
LIKELY MELT MUCH OF THE SNOWPACK. RAIN CHANCES WILL LIKELY
INCREASE AS WE HEAD OUT OF THE WEEKEND AND INTO THE BEGINNING OF
THE UPCOMING WORK WEEK.
LINDENBERG
&&
.AVIATION...
WEATHER CONDITIONS WILL RAPIDLY DETERIORIATE THIS MORNING AS A
WINTER STORM TAKES HOLD OF THE AREA. VFR CEILINGS WILL RAPIDLY TRANSITION
TO IFR AND LIFR CONDITIONS FROM LATE MORNING INTO THE AFTERNOON AS
THE LOWER ATMOSPHERIC COLUMN SATURATES. SNOW WILL OVERSPREAD THE
REGION WITH IFR VISIBIILTIES BECOMING WIDESPREAD BY MIDDAY. THE
SNOW WILL END AND CEILINGS WILL IMPROVE LATE TONIGHT AROUND 06Z
AT BOTH SITES.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR MOZ057-058-
069>071-079>083-089>092-094>098-102>106.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MOZ077-088-
093-101.
SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MOZ055-056-066>068-
078.
KS...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ097-101.
SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ073.
&&Hazardous weather outlook, Jan 31, 5:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CST THU JAN 31 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
530 AM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WILL AFFECT THE AREA TODAY AND TONIGHT. THE MAIN
AREA OF LOW PRESSURE WILL TRACK EAST ACROSS THE RED RIVER VALLEY
AND SOUTHERN ARKANSAS TODAY BEFORE LIFTING NORTHEAST INTO THE
TENNESSEE VALLEY. NORTH AND WEST OF THE LOW ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS...MODERATE TO HEAVY SNOW AND BLOWING
SNOW WILL BE POSSIBLE TODAY AND TONIGHT. SNOW IS EXPECTED TO BEGIN
THIS MORNING OVER SOUTHEAST KANSAS AND WESTERN MISSOURI AND WILL
SPREAD EASTWARD ACROSS THE MISSOURI OZARKS TODAY.
WINDS WILL SWITCH TO THE NORTH DURING THE AFTERNOON AND BECOME
GUSTY AS THE LOW PASSES TO THE SOUTH OF THE AREA. THIS WILL CAUSE
BLOWING AND DRIFTING OF SNOW ALONG WITH VISIBILITIES DROPPING TO
UNDER A HALF MILE AT TIMES. TRAVEL WILL BECOME TREACHEROUS THIS
AFTERNOON ACROSS MUCH OF THE AREA.
SNOW SHOULD END FROM WEST TO EAST OVERNIGHT WITH TOTAL SNOW
ACCUMULATIONS OF 4 TO 6 INCHES OVER WEST CENTRAL MISSOURI NORTH
AND WEST OF THE INTERSTATE 44 CORRIDOR...AND 6 TO 9 INCHES OF SNOW
SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR.
A SNOW ADVISORY IS IN EFFECT NORTH AND WEST OF A PITTSBURG KANSAS
TO OSAGE BEACH LINE WITH A WINTER STORM WARNING SOUTH AND EAST OF
THIS LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Local storm report, Jan 31, 10:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 AM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY SNOW 4 N WHITE CHURCH 36.91N 91.79W
01/31/2008 E3.0 INCH HOWELL MO PUBLIC
HEAVY SNOW FALLING
&&
AFOSTERLocal storm report, Jan 31, 11:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 AM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY SNOW PINEVILLE 36.59N 94.38W
01/31/2008 E4.0 INCH MCDONALD MO LAW ENFORCEMENT
ESTIMATED 3 TO 4 INCHES WITH MODERATE SNOW FALLING.
&&
JSSLocal storm report, Jan 31, 11:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM HEAVY SNOW 6 SW THEODOSIA 36.52N 92.75W
01/31/2008 M5.8 INCH OZARK MO PUBLIC
CWIP REPORT.
&&
JSSLocal storm report, Jan 31, 11:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 AM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM SNOW HOUSTON 37.33N 91.96W
01/31/2008 E1.0 INCH TEXAS MO LAW ENFORCEMENT
&&
JSSLocal storm report, Jan 31, 11:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 AM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM SNOW SALEM 37.65N 91.54W
01/31/2008 E2.0 INCH DENT MO LAW ENFORCEMENT
GENERAL 2 INCH SNOW THROUGHOUT DENT COUNTY. ROADS ARE
TREACHEROUS WITH NUMEROUS ACCIDENTS.
&&
JSSLocal storm report, Jan 31, 11:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW EMINENCE 37.15N 91.36W
01/31/2008 E3.0 INCH SHANNON MO LAW ENFORCEMENT
2 TO 3 INCHES THROUGHOUT SHANNON COUNTY. ROADS
TREACHEROUS WITH NUMEROUS ACCIDENTS.
&&
JSSWinter Storm, Newton
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Newton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell across Newton County.
Winter Storm, McDonald
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- McDonald forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over McDonald County.
Winter Storm, Barry
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Barry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over Barry County.
Winter Storm, Stone
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Stone forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over Stone County.
Winter Storm, Taney
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Taney forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.655, -93.041 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over Taney County.
Winter Storm, Ozark
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Ozark forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Four to eight inches of sleet and snow fell over Ozark County.
Winter Storm, Douglas
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over extreme southern Douglas County. Lesser amounts were observed across other areas of the county.
Winter Storm, Howell
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Howell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over Howell County.
Winter Storm, Oregon
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Oregon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.687, -91.403 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over Oregon County.
Winter Storm, Shannon
- When
- January 31, 12:00 PM CST to 11:00 PM CST
- Where
- Shannon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
Four to seven inches of sleet and snow fell over southern Shannon County. Lesser amounts fell over other areas of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77541, 77544, 77545, 77548, 77549, 77550, 77552, 77553, 77555, 77556.